Alert archive / Nevada / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Elko, NV

July 19, 20214 counties in Nevada

NWS Elko, NV issued this flash flood watch at Jul 19, 2021, 9:04 AM PDT for 4 counties in Nevada. It took effect at Jul 19, 2021, 12:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2021, 9:04 AM PDT (16:04 UTC)
In effect from
Jul 19, 2021, 12:00 PM PDT
Expired
Jul 19, 2021, 8:00 PM PDT
In force
8 hr
Issued by
NWS Elko, NV
Flood severity
None

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2768 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WGUS65 KLKN 191604
FFALKN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Elko NV
904 AM PDT Mon Jul 19 2021

NVZ035-037-040-041-200015-
/O.NEW.KLKN.FF.A.0001.210719T1900Z-210720T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine County-Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Garden Pass, Eureka Airport, Blue Eagle 
Ranch, Preston, Diamond Valley, Ely Airport, Cherry Creek, Tonopah, 
Ely, Duckwater, Hickison Summit, McGill, Lund, Round Mountain, 
Eureka, Ruth, Manhattan, Grass Valley, and Pinto Summit
904 AM PDT Mon Jul 19 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS 
EVENING...

The National Weather Service in Elko has issued a

* Flash Flood Watch for portions of eastern Nevada, north central 
  Nevada and south central Nevada, including the following areas, in 
  eastern Nevada, White Pine County. In north central Nevada, 
  Southern Lander County and Southern Eureka County. In south 
  central Nevada, Northeastern Nye County and Northwestern Nye 
  County.

* Until 8 PM PDT this evening.

* Heavy rainfall and flash flooding will be possible this afternoon 
  into early evening.  Slow moving thunderstorms will develop across 
  central Nevada.  The combination of rainfall rates around 1 inch 
  and hour, steep terrain and rapid runoff provides ideal conditions 
  for flash flooding.

* A Flash Flood Watch means that conditions may become favorable for 
  flooding of dry creeks and streams. In steep terrain, the rainfall 
  could trigger rockfalls and deposit debris on roadways. Be 
  prepared to take immediate action should rainfall trigger flash 
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

88
2 follow-up statements
277 
WGUS65 KLKN 192247
FFALKN

Flood Watch
National Weather Service Elko NV
347 PM PDT Mon Jul 19 2021

NVZ035-037-040-041-200300-
/O.CON.KLKN.FF.A.0001.000000T0000Z-210720T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine County-Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Garden Pass, Eureka Airport, Blue Eagle 
Ranch, Preston, Diamond Valley, Ely Airport, Cherry Creek, Tonopah, 
Ely, Duckwater, Hickison Summit, McGill, Lund, Round Mountain, 
Eureka, Ruth, Manhattan, Grass Valley, and Pinto Summit
347 PM PDT Mon Jul 19 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The Flash Flood Watch continues for

* Portions of eastern Nevada, north central Nevada and south central 
  Nevada, including the following areas, in eastern Nevada, White 
  Pine County. In north central Nevada, Southern Lander County and 
  Southern Eureka County. In south central Nevada, Northeastern Nye 
  County and Northwestern Nye County.

* Until 8 PM PDT this evening.

* Heavy rainfall and flash flooding will be possible this afternoon 
  into early evening.  Slow moving thunderstorms will develop across 
  central Nevada.  The combination of rainfall rates around 1 inch 
  and hour, steep terrain and rapid runoff provides ideal conditions 
  for flash flooding.

* A Flash Flood Watch means that conditions may become favorable for 
  flooding of dry creeks and streams. In steep terrain, the rainfall 
  could trigger rockfalls and deposit debris on roadways. Be 
  prepared to take immediate action should rainfall trigger flash 
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

88
145 
WGUS65 KLKN 200258
FFALKN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Elko NV
758 PM PDT Mon Jul 19 2021

NVZ035-037-040-041-200600-
/O.EXP.KLKN.FF.A.0001.000000T0000Z-210720T0300Z/
/O.NEW.KLKN.FF.A.0002.210720T0300Z-210720T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine County-Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Garden Pass, Eureka Airport, Blue Eagle 
Ranch, Preston, Diamond Valley, Ely Airport, Cherry Creek, Tonopah, 
Ely, Duckwater, Hickison Summit, McGill, Lund, Round Mountain, 
Eureka, Ruth, Manhattan, Grass Valley, and Pinto Summit
758 PM PDT Mon Jul 19 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM PDT THIS EVENING...
...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT THIS EVENING...

The National Weather Service in Elko has issued a

* Flash Flood Watch for portions of eastern Nevada, north central 
  Nevada and south central Nevada, including the following areas, in 
  eastern Nevada, White Pine County. In north central Nevada, 
  Southern Lander County and Southern Eureka County. In south 
  central Nevada, Northeastern Nye County and Northwestern Nye 
  County.

* Until 11 PM PDT this evening.

* Portions of eastern Nevada, north central Nevada and south central 
  Nevada including

* Flash flooding is possible into the late evening hours as showers 
  and thunderstorms continue across portions of central NV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

The Flash Flood Watch for portions of eastern Nevada, north central 
Nevada and south central Nevada, including the following areas, in 
eastern Nevada, White Pine County. In north central Nevada, Southern 
Lander County and Southern Eureka County. In south central Nevada, 
Northeastern Nye County and Northwestern Nye County will expire at 8 
PM PDT this evening.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

96

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 3:50 AM PDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 19, 3:50 AM PDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Elko NV
350 AM PDT Mon Jul 19 2021

.SYNOPSIS...Thunderstorms are expected today with the potential
for moderate to heavy rain and gusty winds. Overall, cooler
afternoon high temperatures are expected but will still be slightly
above average for this time of the year.

&&

.SHORT TERM...Today through Tuesday. Clouds are streaming north
into the forecast area this morning with lightning strikes noted
in northeast Nye county. The convective activity will continue to
develop across much of the area today as a moist southerly flow
pumps in moisture. Surface dewpoints remain rather high in central
Nevada with readings in the mid 40s to mid 50s, with much drier
air noted further west and north across western Humboldt county
where dewpoints are in the 20s and 30s. Forecast storm motion
speeds of 6 to 12 knots are noted as well as robust CAPE values
of 300 to 700 J/kg, with the highest values located in central
Nevada. Mean layer 0-3km shear is about 20 to 30 knots, though
though the higher values consistently remain in portions of
southern Lander and Eureka counties. Still concerned with the
possibility of organized strong convection today and have
highlighted those concerns in an SPS. In addition, given the
air mass being rather moist, as precipitable water values are at
or above 0.90 inches, with over an inch across central Nevada,
moderate to locally heavy rainfall is possible. Yesterday, one
cell moved over a remote site in Great Basin Park and dropped
a quick 0.50 inches but unfortunately that site's elevation is
over 9000 feet. Even so, think there is a marginal risk for
exceedance of FFG. One final note, Corfidi vector magnitudes are
about 5 to perhaps 10 knots in central Nevada so will need to
watch for training storms. Afternoon highs will be in the low to
mid 90s north but mid 80s in the central. Activity is expected to
wane this evening and into the overnight, though isolated showers
and thunderstorms are still possible. Lows will be in the 50s and
60s.

By Tuesday an upper trough will move into the east Pacific, just
west of British Columbia. This will suppress the ridge off to the
east and bringing a more southwest flow to area and will shunt
some of the deeper moisture east as drier air works in from the
west. Precipitable water values drop to 0.50 to 0.75 inches and
will limit showers and thunderstorms to isolated, though scattered
coverage is possible along the border with Utah. Highs tomorrow
will be in the 80s and 90s.

.LONG TERM...Tuesday night through next Sunday.

Tuesday night into Wednesday morning should remain dry with lows
in the 50s and 60s for most. An upper-level high remains east of
Nevada with weak troughing to the west of Nevada. This pattern
looks to remain through all next week but may let up during next
weekend. As a result, most of the state will be under
southwesterly upper-level flow which will cut off the amount of
available moisture from the south. Portions of eastern Nevada,
however, remain under southerly to southeasterly upper-level flow
which keeps some higher precipitable water amounts in the
0.75-1.00" range. As such, any storms that do develop in the
afternoons are expected to be of the virga variety with a few
isolated dry thunderstorms. East of the dryline, in eastern
Nevada, may see a mix of wet and dry thunderstorms.

Saturday and beyond high pressure to the east of Nevada appears
to descend further east into the plains for next weekend. Southeasterly
flow around the high will allow for the return of the mid-level
moisture to surge from the south. Precipitable water levels above
1" look to spread north across central and northern Nevada by
Sunday afternoon and evening.

High temperatures remain slightly above seasonable averages of
upper 80s to mid 90s for most. Some may approach triple digits,
mainly in Humboldt County, but most temperatures look to be 5
degrees above seasonal normals. Lows will be in the 50s and 60s
throughout the long-term with the exception being SE Elko County,
where cities such as West Wendover are expected to have overnight
lows in the 70s.

&&

.AVIATION...Mostly cloudy across the region today as a moist and
increasingly unstable air mass moves up through central and
northern NV. Thunderstorms are possible early this morning in
central NV, including at or near KTPH, and by 21Z thunderstorms
will be possible at all terminals. Moderate to heavy rain showers
will be possible in any thunderstorms, with virga or light rain
showers in areas without thunderstorms. Reduced CIGs and VIS are
possible in any thunderstorms today.

&&

.FIRE WEATHER...Moisture across the forecast area will be at or
above 0.90 inches, with some locations across central Nevada
seeing 1 to 1.1 inches. Given the deep moisture, a majority of
storms today will be wet. Some of these storms could be strong,
especially in central Nevada. In addition, moderate to locally
heavy rainfall from these storms. Some localized flash flooding in
poor drainage areas is possible.

On Tuesday, moisture begins to wane as an upper trough off the
coast of British Columbia impacts the upper ridge. This results in
a southwesterly flow aloft. Precipitable water values are
expected to decrease to about 0.50 to 0.70 inches. Still
expecting some wet storms in central and east-central Nevada,
though a possible mix of wet and dry storms exists in northeast
Nevada. West of a Jarbidge to Gabbs line, only expecting some
afternoon build-ups.

The ridge re-positions over the four corners area on Wednesday
and Thursday, limiting the moisture to mainly eastern Nevada;
therefore, convective continues in far eastern Nevada with
possibility of drier storms.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

86/91/96/86

In the hours before

Special weather statement, Jul 19, 7:03 AM PDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Elko NV
703 AM PDT Mon Jul 19 2021

NVZ030-031-033>041-200015-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena,
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee,
Tuscarora, West Wendover, Ely, Ely Airport, Lund, Preston, Ruth,
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley,
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit,
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport,
Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork,
Spring Creek, Ruby Lake, Oasis, Manhattan, Round Mountain,
Tonopah, Blue Eagle Ranch, and Duckwater
703 AM PDT Mon Jul 19 2021

...Isolated strong thunderstorms with gusty winds, small hail,
and heavy rainfall possible today...

Showers with isolated to scattered thunderstorms are likely
across the entire forecast area today. Some of these storms could
produce small hail and strong gusty winds. In addition, moderate
to locally heavy rainfall is possible, leading to localized
flooding. The areas with the best chances to see strong storms
and heavy rainfall later today include portions of Lander/Eureka,
Elko, White Pine, and northern Nye counties.

If venturing outdoors, keep an eye to the sky and take shelter if
threatening weather strikes. Also, if encountering water running
across roadways...turn around, don't drown! Be especially alert
during the evening and overnight when floodwaters are harder to
see.

Visit www.weather.gov/elko for the latest weather information.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:03 AM PDTSpecial Weather StatementLKN42 min
Jul 19, 11:42 AM PDTSpecial Weather StatementLKN33 min
Jul 19, 12:06 PM PDTSpecial Weather StatementLKNNye39 min
Jul 19, 1:15 PM PDTSpecial Weather StatementLKN45 min
Jul 19, 1:51 PM PDTAreal Flood AdvisoryLKNEureka, Nye, White Pine3 hr
Jul 19, 4:09 PM PDTSpecial Weather StatementLKN36 min
Jul 19, 4:49 PM PDTAreal Flood AdvisoryLKNElko116 min

Nearby

Flash Flood Watches in Nevada, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.